Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Should I be concerned for intermittent short sharp pain on temple while having head cold?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I have a bad head cold for over a week with a lot of clear mucus congestion and little appetite. My concern is a short sharp waves of pain to my left temple which is coming and going for the last 12 hours . Is this something to worry about ? I had one this morning on waking and am continuing to have them this morning
Posted Fri, 3 Jan 2014 in Headache and Migraines
Answered by Dr. Shoaib Khan 46 minutes later
Brief Answer: Not a cause for concern; but cause: gastric acid? Detailed Answer: Hello ma'am and welcome. Thank you for writing to us. Based on the provided medical history, I will have to start by saying that a high gastric acid level is one of the major cause for headaches/migraines, so I would request you to initiate medication (eg. proton pump inhibitors, H2 histamine blockers, etc.) that should help in reducing the gastric acid level and help reduce the occurrence of these headaches. You could also help by keeping yourself well hydrated, reduce stress levels, reduce/avoid smoking or consumption of alcohol, and have small more frequent meals. In response to your query, this should be a cause for concern, but rather a reason for discomfort, as explained above. This can be avoided, and so I would request you to try by following my above listed suggestions. Could you also help me by letting me know if you have any current ear, nose or throat infection-like symptoms? If so, could you kindly list them out for me. Thank you. In my opinion, the gastric acid issue will have to be addressed at the earliest to avoid late complications of the same. I hope you find my response both helpful and informative ma'am. Please feel free to write back to me for any further clarifications, I would be more than happy to help. Best wishes.
Above answer was peer-reviewed by
Follow-up: Should I be concerned for intermittent short sharp pain on temple while having head cold? 1 hour later
Dear Dr XXXXXXX your reply does not make sense to me, I have low stomach acid, not high. I take digestive enzymes and betaine HCI with meals. I do not think reply answers my question. XXXXXXX
Answered by Dr. Shoaib Khan 17 minutes later
Brief Answer: Sincere apologies; two possible causes Detailed Answer: Hello XXXXXXX and my sincere apologies as I misread the history details. In view of the provided information I am assuming there could be two causes for such a presentation: 1. The increased mucus production/congestion that you are experiencing could be due to a ear, nose, throat (ENT) or sinus condition that could easily be the cause for the presentation you are experiencing. For example, most patients with a throat infection wonder why they are experiencing pain in the ear or headaches. This is because the ear, nose and throat regions are all inter-connected and thus can present with symptoms even if that particular region is not involved. So, the headaches you are experiencing could be due to a condition that is currently present, and is causing the increased mucus production and/or congestion 2. I am assuming the betaine XXXXXXX was prescribed by a doctor, but it is important to discuss the instructions of intake of this as many patients have reported worsening of symptoms with the prescription of betaine XXXXXXX Let me list some of the most common problems that can arise: -Avoid consumption of any pain management medication along with this as it can lead to a vulnerable stomach lining that is then attacked by the intake of betaine XXXXXXX resulting in serious complications (eg. ulcers, bleeding, etc.) -Take betaine XXXXXXX with pepsin, which will help in proper action of the betaine XXXXXXX -Appropriate diet to be taken with the betaine XXXXXXX -Taking the right dose that will help you (average dose is 5-7 pills of 650 mg) The reason why I have stated these common instructions, is because the consumption of the betaine XXXXXXX without this knowledge can result in an imbalance in the gastric acid levels, which can result in the headache that you are experiencing. I hope I have successfully explained this to you in a manner you best understand. Once again, my sincere apologies for the previous mistake, and please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
Follow-up: Should I be concerned for intermittent short sharp pain on temple while having head cold? 28 minutes later
XXXXXXX Dr XXXXXXX Thank you for the advice and yes I take the betaine with pepsin as prescribed by my doctor. I will make sure I am well hydrated and see how today goes and hopefully the waves of pain in my head go. It is not a normal headache so it concerned me. XXXXXXX
Answered by Dr. Shoaib Khan 7 minutes later
Brief Answer: Do not worry, avoid stress; visit Dr if required Detailed Answer: Hello once again XXXXXXX Well it would be best to give the medication some more time, to help take effect in the most appropriate manner. But, if the headaches (which can be frustrating and restricting, I understand) continue, then it would be best to visit your doctor and get physically examined. In cases with unexplained headaches, usually an ophthalmic and neurological examination is also advised. Testing of your eyes and an imaging study like MRI brain would be ordered only if the cause is found not to be related to the stomach acid levels. Also do not take any stress, and request for a blood pressure measurement if at all you do visit your doctor. I hope this helps and I really hope your gastric acid levels reach normal soon, which then result in normalization of your health and disappearance of your headaches completely. Please also feel free to write to me regarding any further queries you have ma'am, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor